High dose of prokinetics for refractory hiccups after chemotherapy or the return to a simple drug

    loading  Checking for direct PDF access through Ovid

Abstract

Hiccups in patients with cancer might be difficult to treat, impacting negatively on the quality of life. Many therapies are available, but they are usually started empirically, and often they are unsuccessful. We report a case of a man with metastatic colon cancer who after the first cycle of chemotherapy developed persistent hiccups refractory to neuroleptics and low dose of metoclopramide. After searching for the potential cause, a high dose of prokinetics was initiated in the hospital and his symptoms disappeared. This case shows how searching for potential causes helps start the right treatment immediately, and therefore it is relevant for the prompt relief from this bothersome symptom. So far, no cases reporting high doses of prokinetics to treat persistent hiccups after chemotherapy have been published. This option should be taken into account when developing hiccups and gastro-oesophageal reflux after chemotherapy, especially if low doses of prokinetics have already been tried.

Related Topics

    loading  Loading Related Articles